Iowa, 2004

Flash Flooding in Iowa, May 23, 2004

May 23, 2004 · NWS ARX · 4 events in 4 counties and zones

A second consecutive night of flash flooding affected much of northeast Iowa, when rainfall amounts of 2 to 4 inches occurred in three hours. Law enforcement officials reported water 3 feet deep covering roads in Arlington (Fayette County) and McGregor (Clayton County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$440,000
Crop damage
$450,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A second consecutive night of flash flooding affected much of northeast Iowa, when rainfall amounts of 2 to 4 inches occurred in three hours. Law enforcement officials reported water 3 feet deep covering roads in Arlington (Fayette County) and McGregor (Clayton County). In addition, mudslides were reported between McGregor and Marquette (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 22, 2:24 PM CST, 10 hours 24 minutes earlier.

Area forecast discussion, May 22, 2:24 PM CST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
324 PM CDT SAT MAY 22 2004

.SHORT TERM...THROUGH MONDAY NIGHT

MAIN FORECAST CONCERN CONTINUES TO BE FOCUSED ON ADDITIONAL
SIGNIFICANT RAINFALL TONIGHT.

EARLY AFTERNOON SURFACE ANALYSIS INDICATES THE WARM FRONT IS ACROSS
CENTRAL IOWA INTO NORTHERN ILLINOIS. REGIONAL RADARS ARE PRETTY
QUIET AT THIS TIME.

12Z MODELS PRESENT SIMILAR SOLUTIONS BUT HAVE TRENDED THE FORECAST
TOWARD THE ETA SOLUTION. THE GFS SUFFERS FROM CONVECTIVE FEEDBACK
THROUGH MUCH OF THE FORECAST CYCLE AND PRODUCES TOO MUCH QPF. SHORT
WAVE TROUGH OVER THE ROCKIES THIS AFTERNOON IS FORECAST TO MOVE
ACROSS THE UPPER MIDWEST TONIGHT AND SUNDAY. WARM FRONT NOT
EXPECTED TO SHOW MUCH MOVEMENT OVERNIGHT. SURFACE LOW OVER KANSAS
SHOULD MOVE NORTHEAST ALONG THE FRONT AS THE SHORT WAVE TROUGH
EJECTS OUT ACROSS THE REGION. LOW LEVEL JET SHOULD STRENGTHEN
RAPIDLY THIS EVENING AHEAD OF THE LOW AND INTERCEPT THE FRONT OVER
EASTERN NEBRASKA AND WESTERN IOWA. THUNDERSTORMS EXPECTED TO
DEVELOP RAPIDLY ACROSS THE AREA AND THEN SPREAD NORTHEAST INTO THE
FORECAST AREA. POTENTIAL FOR HEAVY RAIN IS STILL IN PLACE AND DO
NOT PLAN TO MAKE ANY CHANGES TO THE ONGOING FLOOD WATCH. LOOKING AT
THE 305K SURFACE ON THE ETA...ALMOST 9 MICROBARS/S OF LIFT DEVELOP
ACROSS EXTREME NORTHEAST IOWA AND SOUTHEAST MINNESOTA AROUND 12Z.
SURFACE BASED PRECIPITABLE WATERS SHOULD BE AROUND 1.5 INCHES AS
THIS TIME SO A BAND OF HEAVY RAIN WILL AGAIN BE POSSIBLE ACROSS
AREAS THAT ARE ALREADY RAIN SOAKED. HEAVY RAINS HAVE NOT REALLY
GOTTEN INTO THE NORTHERN PARTS OF THE FORECAST AREA AS OF YET...BUT
WILL LEAVE THE FLOOD WATCH IN PLACE CONCERNING THE POTENTIAL FOR
HEAVY RAINS TONIGHT...TERRAIN CONCERNS AND TO MATCH UP WITH
SURROUNDING OFFICES.

THE SURFACE LOW IS EXPECTED TO MOVE ACROSS THE FORECAST AREA SUNDAY
WHICH PRESENTS A BUNCH OF PROBLEMS. BEST LIFT IS EXPECTED TO MOVE
OUT OF THE AREA DURING THE MORNING AND WHILE THERE STILL MAY BE
SOME LINGERING CHANCE OF HEAVY RAIN ACROSS THE NORTH WILL NOT EXPAND
THE WATCH AT THIS TIME...ESPECIALLY CONSIDERING THE NORTHERN PARTS
HAVE NOT HAD THE RAIN THAT THE SOUTH HAS HAD. NEXT CONCERN IS WHERE
THE WARM SECTOR WILL BE AND THE IMPACT THIS WILL HAVE ON
TEMPERATURES. EXPECT MORE CLOUDS THAN SUN IN THE WARM SECTOR AND
THIS MAY LIMIT TEMPERATURE RISES. WILL STAY CLOSE TO THE WARMER MET
GUIDANCE NUMBERS AND THESE MAY HAVE TO BE BUMPED UP IF CLEARING
DEVELOPS IN THE WARM SECTOR. NEXT CONCERN IS WITH SEVERE WEATHER AS
TRIPLE POINT SHOULD MOVE ACROSS THE FORECAST AREA. THE ETA DEVELOPS
SURFACE BASED CAPE VALUES AROUND 3500 J/KG OVER NORTHEAST IOWA
DURING THE AFTERNOON. SURFACE BASED CIN VALUES SHOULD BE 100 MB OR
LESS AND A STRONG 1000-850 FN VECTOR CONVERGENCE SIGNAL IS SHOWN
OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA. BEST 0-6 KM BULK SHEAR
VALUES WILL BE IN THE MORNING...AROUND 70 KNOTS...AND THEN DECREASE
TO LESS THAN 40 KNOTS DURING THE AFTERNOON. HOWEVER...0-3 KM BULK
SHEAR VALUES STAY ABOVE 30 KNOTS THROUGH MUCH OF THE AFTERNOON
INDICATING A DAMAGING WIND THREAT AHEAD OF THE COLD FRONT.

.LONG TERM...TUESDAY THROUGH SATURDAY

00Z RUN OF THE GFS AND 21/18Z RUN OF THE DGEX SHOWED DECENT
AGREEMENT WITH THE ECMWF...SO GENERALLY FOLLOWED THE GFS SOLUTION.
UNSETTLED PATTERN EXPECTED TO CONTINUE THROUGH MUCH OF THE PERIOD.
WEAK FRONT TO CROSS THE UPPER MIDWEST WEDNESDAY TO BRING A SMALL
CHANCE OF RAIN TO THE AREA. ANOTHER SHOT BY THURSDAY NIGHT THROUGH
SATURDAY AS A LOW MOVES ACROSS THE UPPER MIDWEST THURSDAY NIGHT AND
FRIDAY AND A COLD FRONT MOVES IN FRIDAY NIGHT AND SATURDAY.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT...NORTHEAST IOWA...
     IAZ008>011-018-019-029-030.
MN...FLOOD WATCH TONIGHT...SOUTHEAST MN...
     MNZ079-086>088-094>096.
WI...FLOOD WATCH TONIGHT...SOUTHWEST AND CENTRAL WI...
     WIZ029-032>034-041>044-053>055-061.

&&

04
Hazardous weather outlook, May 22, 8:00 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT SAT MAY 22 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
900 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A WARM FRONT EXTENDED ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS THIS
EVENING.  SHOWERS AND THUNDERSTORMS ALONG THIS BOUNDARY WILL PERSIST
THIS EVENING AND INCREASE OVERNIGHT.

THE STRONGEST THUNDERSTORMS DO POSE A SEVERE WEATHER THREAT OF LARGE
HAIL.  THE BEST TIME FOR THIS IS FROM 10 PM TO 3 AM.  HOWEVER...THE
GREATEST THREAT AT THIS TIME APPEARS TO BE ADDITIONAL HEAVY RAINFALL.

ANOTHER ONE TO TWO INCHES OF RAIN IS EXPECTED WITH THESE STORMS
OVERNIGHT.  THE MOST PROBABLE TIME IS FROM MIDNIGHT TO 600 AM
SUNDAY.  AS A RESULT...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT
FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWESTERN AND PORTIONS
OF CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE AREA SUNDAY.
ONGOING SHOWERS AND THUNDERSTORMS SUNDAY MORNING MAY DEVELOP INTO A
SQUALL LINE BY SUNDAY AFTERNOON AHEAD OF A COLD FRONT. THE MAIN
THREATS WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE
HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL
WILL ALSO BE A CONCERN WITH THE ALREADY SATURATED SOILS IN SOME
LOCATIONS.

THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY AS A COLD FRONT MOVES
EAST FROM THE NORTHERN PLAINS. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT THROUGH SUNDAY. IN
ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

KRC

In the hours before

Local storm report, May 22, 11:10 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1208 AM     FLASH FLOOD      HAZEL GREEN             42.53N 90.44W
05/23/2004                   GRANT              WI   EMERGENCY MNGR

            3 TO 6 INCHES OF WATER OVER LEWISBURG RD

&&

BOYNE
Local storm report, May 22, 11:37 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1237 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLASH FLOOD      4 W HAZEL GREEN         42.53N 90.51W
05/23/2004                   GRANT              WI   AMATEUR RADIO

            MUD SLIDE ON HIGHWAY 11

&&

BOYNE

The radar

The La Crosse radar (KARX), 119 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
May 23, 12:48 AM CST to 4:15 AM CST
Where
Fayette County, Countywide
Property damage
$125,000
Crop damage
$125,000
Reported by
LAW ENFORCEMENT
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Flash Flood, Clayton

When
May 23, 12:58 AM CST to 4:15 AM CST
Where
Clayton County, Countywide
Property damage
$125,000
Crop damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Flash Flood, Floyd

When
May 23, 1:43 AM CST to 4:15 AM CST
Where
Floyd County, Countywide
Property damage
$90,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Flash Flood, Chickasaw

When
May 23, 1:45 AM CST to 4:15 AM CST
Where
Chickasaw County, South Portion
Property damage
$100,000
Crop damage
$125,000
Reported by
LAW ENFORCEMENT
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394259, 5394260, 5394261, 5394262.